Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 19, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 17, 2013, 4:06 PM MDT for Sheridan County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2013, 4:06 PM MDT (22:06 UTC)
- Expired
- May 17, 2013, 4:45 PM MDT
- In force
- 39 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Sheridan County, NE
The radar
The North Platte radar (KLNX), 146 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:03 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 1283 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
640
WUUS53 KLBF 172206
SVRLBF
NEC161-172245-
/O.NEW.KLBF.SV.W.0019.130517T2206Z-130517T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
406 PM MDT FRI MAY 17 2013
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...
* UNTIL 445 PM MDT
* AT 401 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SMITH LAKE
STATE WILDLIFE MANAGEMENT AREA...AND MOVING NORTHEAST AT 20 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BILLYS LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4263 10228 4252 10207 4245 10207 4244 10204
4239 10204 4228 10239 4239 10254
TIME...MOT...LOC 2206Z 236DEG 16KT 4240 10240
HAIL...1.25IN
WIND...60MPH
$$
TAYLOR2 follow-up statements
430
WWUS53 KLBF 172226
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
526 PM CDT FRI MAY 17 2013
NEC161-172245-
/O.CON.KLBF.SV.W.0019.000000T0000Z-130517T2245Z/
SHERIDAN NE-
426 PM MDT FRI MAY 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
SHERIDAN COUNTY UNTIL 445 PM MDT...
AT 424 PM MDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 6 MILES SOUTH OF HIGHWAY 27 CROSSING THE NIOBRARA
RIVER TO ARGO HILL...AND MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BILLYS LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4263 10228 4252 10207 4245 10207 4244 10204
4239 10204 4228 10239 4239 10254
TIME...MOT...LOC 2227Z 236DEG 16KT 4256 10217 4234 10226
HAIL...0.75IN
WIND...60MPH
$$
TAYLOR662
WWUS53 KLBF 172244
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
544 PM CDT FRI MAY 17 2013
NEC161-172252-
/O.EXP.KLBF.SV.W.0019.000000T0000Z-130517T2245Z/
SHERIDAN NE-
444 PM MDT FRI MAY 17 2013
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SHERIDAN COUNTY WILL
EXPIRE AT 545 PM CDT /445 PM MDT/...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT.
LAT...LON 4263 10228 4252 10207 4245 10207 4244 10204
4239 10204 4228 10239 4239 10254
TIME...MOT...LOC 2242Z 236DEG 16KT 4260 10209 4238 10218
$$
TAYLORWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:58 PM MDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 17, 2:58 PM MDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 358 PM CDT FRI MAY 17 2013 .SYNOPSIS... ISSUED AT 458 PM CDT FRI MAY 17 2013 AT H5 SIMILAR PATTERN TO YESTERDAY WITH TROUGH OVER THE WESTERN CONUS RIDGING INTO THE NORTHERN PLAINS TROUGH OVER THE TENNESSEE VALLEY AND TROUGH OVER NORTHEAST CONUS. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 458 PM CDT FRI MAY 17 2013 SEVERE THUNDERSTORM POTENTIAL IS THE MAIN FORECAST CONCERN TONIGHT THROUGH SATURDAY. CONDITIONS ARE FAVORABLE FOR STRONG TO POSSIBLE SEVERE THUNDERSTORM DEVELOPMENT THIS EVENING ACROSS NORTHWEST NEBRASKA. THIS AREA IS ON THE EASTERN FRINGES OF STRONGER WINDS ALOFT...ALSO A SFC FOCUS IN THE FORM OF A WEAK DRY LINE EXTENDS NORTH TO SOUTH THROUGH THAT AREA. STEEP LOW LEVEL LAPSE RATES WILL BE FAVORABLE FOR SFC BASED STORMS THROUGH THE EVENING...WITH POTENTIAL FOR LARGE HAIL DUE TO STEEPENING MID LEVEL LAPSE RATES. A WELL MIX FAIRLY DRY BOY LAYER COULD ALSO YIELD A DAMAGING WIND GUST OR TWO. THESE STORMS SHOULD MOVE NORTH OF THE AREA BY LATE EVENING...WITH ATTENTION THEN TURNING TO STATUS DEVELOPING DUE TO AN INFLUX OF RICH GULF MOISTURE. THIS STRATUS WILL LIKELY BE A PLAYER IN SEVERE WEATHER FOR SATURDAY. THE AREA WHERE STRATUS IS MOST LIKELY TO REMAIN INTO THE AFTERNOON HOURS WILL BE ACROSS CENTRAL NEBRASKA. FARTHER WEST STRATUS SHOULD ERODE DURING THE LATE MORNING...LEADING TO STRONG DESTABILIZATION ACROSS FAR WESTERN AND INTO SOUTHWEST NEBRASKA DURING THE AFTERNOON. PARAMETERS ARE COMING TOGETHER FOR A POTENTIALLY SIGNIFICANT SEVERE WEATHER OUTBREAK ACROSS MOST OF THE FORECAST AREA. VERY STEEP MID LEVEL LAPSE RATES WILL BE SUPPORTIVE OF VERY LARGE HAIL...WITH SOME TORNADO POTENTIAL...ESPECIALLY ACROSS SOUTHWEST NEBRASKA DURING THE LATE AFTERNOON...WHERE SHEAR WILL BE MAXIMIZED AS SOUTHEAST WINDS BOTH AT THE SFC AND ALOFT THROUGH THE BOUNDARY LAYER INCREASE TO THE NORTHEAST OF AN INTENSIFYING SFC LOW ACROSS WESTERN KS. STORMS SHOULD FIRST DEVELOP DURING THE LATE AFTERNOON ACROSS FAR WESTERN NEBRASKA/EASTERN NEBRASKA PANHANDLE INTO FAR WESTERN PORTIONS OF SOUTHWEST NEBRASKA ALONG AN INVERTED SFC TROUGH DURING THE LATE AFTERNOON AS THE CAP WEAKENS. THESE INITIAL STORMS SHOULD BE DISCRETE SUPERCELLS...BUT STORMS EXPECTED TO QUICKLY CONGEAL INTO A LINEAR MCS DURING THE EVENING ACROSS WESTERN NEBRASKA...MOVING EAST THROUGH THE EVENING INTO CENTRAL NEBRASKA. EMBEDDED SUPERCELLS WILL BE POSSIBLE WITH A CONTINUED LARGE HAIL THREAT. AN INCREASING POTENTIAL FOR DAMAGING WINDS WILL LIKELY OCCUR DURING THE EVENING AS WELL...ESPECIALLY AFTER STORMS MERGE INTO A LINEAR FASHION. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 458 PM CDT FRI MAY 17 2013 NEAR TERM MODELS IN FAIR AGREEMENT AND LONG TERM MODELS HAVE COME INTO BETTER AGREEMENT ESPECIALLY AFTER MONDAY. SATURDAY NIGHT SEVERE WEATHER EXPECTED TO CONTINUE OVER EASTERN HALF OF FORECAST AREA. WITH COOL FRONT INVERTED TROUGH MOVING SLOWLY THROUGH THE EASTERN FORECAST AREA ALREADY HAVE T+ MENTIONED IN FORECAST FOR SATURDAY NIGHT. SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH THE DAY ON SUNDAY WITH HIGHER POPS NORTH. HIGHS IN THE MID 60S TO MID 70S FOR HIGHS. MAY SEE THE SUN ON WEDNESDAY THE COOLEST DAY. 850MB TEMPERATURES COOL TO +3C HIGHS IN THE 50S. WITH BLOCKING PATTERN DOWNSTREAM AND UPPER LOW SPINNING OVER NORTHEAST NEBRASKA SOUTHEAST SOUTH DAKOTA A MIXTURE OF RAINSHOWERS AND THUNDERSTORMS CARRIED SATURDAY TROUGH WEDNESDAY. BENEFICIAL RAINS EXPECTED. AS ANOTHER SYSTEM DROPS OUT OF THE PACIFIC NORTHWEST AND INTO THE NORTHERN PLAINS ON THURSDAY SHOWERS AND THUNDERSTORMS IN THE FORECAST THURSDAY AND FRIDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 321 PM CDT FRI MAY 17 2013 SCATTERED THUNDERSTORMS DEVELOPING LATE THIS AFTERNOON ACROSS THE PANHANDLE...WILL MOVE NORTHEAST ACROSS NORTH CENTRAL NEBRASKA THIS EVENING. STORMS SHOULD BE OUT OF THE AREA BY LATE EVENING. MOSTLY VFR CONDITIONS WILL PREVAIL OUTSIDE OF ANY THUNDERSTORMS THROUGH THE EVENING...THEN AN INFLUX OF MOISTURE FROM THE SOUTH WILL LEAD TO STRATUS DEVELOPMENT AND DETERIORATING CONDITIONS AFTER MIDNIGHT ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...POWER SHORT TERM...TAYLOR LONG TERM...POWER AVIATION...TAYLOR
Hazardous weather outlook, May 17, 7:18 AM MDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 818 AM CDT FRI MAY 17 2013 NEZ004>010-022>029-035>038-056>059-069>071-094-181330- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 818 AM CDT FRI MAY 17 2013 /718 AM MDT FRI MAY 17 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORM DEVELOPMENT IS POSSIBLE LATE THIS AFTERNOON AND EVENING...MAINLY WEST OF A LINE FROM VALENTINE IN CHERRY COUNTY THROUGH NORTH PLATTE IN LINCOLN COUNTY. A FEW SEVERE STORMS WITH HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE POSSIBLE IN WESTERN CHERRY AND SHERIDAN COUNTIES...OTHERWISE...FARTHER SOUTH...STRONG STORMS WITH HAIL TO THE SIZE OF NICKLES AND WIND GUSTS TO 50 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF WESTERN AND CENTRAL NEBRASKA LATE SATURDAY AFTERNOON AND SATURDAY NIGHT...WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY SEVERE WEATHER THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON ACROSS NORTHWEST NEBRASKA...AND ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA SATURDAY AFTERNOON AND EVENING. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE TAYLOR
In the hours before
Special weather statement, May 17, 2:58 PM MDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 358 PM CDT FRI MAY 17 2013 NEZ004-172145- SHERIDAN NE- 258 PM MDT FRI MAY 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SHERIDAN COUNTY UNTIL 345 PM MDT... AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF METCALF STATE WILDLIFE MANAGEMENT AREA TO MILES LAKE...AND MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... HAY SPRINGS... RUSHVILLE... ANTIOCH... KRAUSE LAKE... WICKSON LAKE... LAKESIDE... SNOW LAKE... DIAMOND LAKE... ELLSWORTH... KENNEDY LAKE... MOUNT MARIA... CLINTON... LONE BUTTE... THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 96 AND 126. THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 74 AND 105. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TAYLOR
Local storm report, May 17, 3:12 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
412 PM CDT FRI MAY 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL 15 S HAY SPRINGS 42.47N 102.69W
05/17/2013 E1.75 INCH SHERIDAN NE PUBLIC
MOST HAIL STONES ARE HALF DOLLAR SIZE WITH A FEW STONES
GOLF BALL SIZE. WINDS ARE ESTIMATED AT 50 MPH.
&&
SNIVELYSpecial weather statement, May 17, 3:29 PM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 429 PM CDT FRI MAY 17 2013 NEZ005-006-008-172215- BROWN NE-EASTERN CHERRY NE-KEYA PAHA NE- 429 PM CDT FRI MAY 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY... NORTHWESTERN KEYA PAHA AND NORTHWESTERN BROWN COUNTIES UNTIL 515 PM CDT... AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES WEST OF JOHNSTOWN...OR 21 MILES SOUTHEAST OF VALENTINE...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SMITH FALLS STATE PARK... NORTH RIVER TRAIL... NORDEN... SPARKS... WOOD LAKE... THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 210 AND 225. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TAYLOR
Special weather statement, May 17, 3:51 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 451 PM CDT FRI MAY 17 2013 NEZ005-094-172215- EASTERN CHERRY NE-WESTERN CHERRY NE- 451 PM CDT FRI MAY 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHERRY COUNTY UNTIL 515 PM CDT/415 PM MDT/... AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CROOKSTON...OR 15 MILES WEST OF VALENTINE... MOVING NORTH AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CROOKSTON... THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 175 AND 188. POWER
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:38 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 67 min |
| May 16, 7:39 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 51 min |
| May 17, 3:06 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 39 min |
| May 17, 3:41 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 49 min |
| May 17, 3:44 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 46 min |
| May 17, 4:01 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 44 min |
| May 17, 4:31 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.